American Journal of Physical Medicine & Rehabilitation:
Kass, J S. MD; Button, J H. MD; Chiou-Tan, F Y. MD
From the Departments of Physical Medicine and Rehabilitation and Neurology, Baylor College of Medicine, Houston, Texas.
All correspondence and requests for reprints should be addressed to F. Y. Chiou-Tan, MD, Department of PMR, Baylor College of Medicine, Suite #240, 3601 N. MacGregor Way, Houston, TX 77004.
A 17-yr-old Hispanic female presented for evaluation of bilateral lower-extremity hypertrophy and muscle twitching. The patient’s symptoms began approximately 5 yrs before presentation, with muscle twitching and cramps. The cramps were aggravated with ambulation and were occasionally so severe as to impede ambulation. She would also feel undulating, twitching movements, most notably in her thighs and calves. The patient also had episodes of drenching sweats. She denied any symptoms proximal to her legs: no fevers, chills, weight loss; no lack of coordination, weakness, sensory changes, bowel or bladder problems, dysphagia, dysarthria, or mental status changes. Her neurological examination was remarkable only for bilateral thigh and calf vermicular movements and hypertrophy with normal muscle tone and strength as well as 1+ deep tendon reflexes throughout. The vermicular movements were treated successfully with phenytoin and carbamazepine.
Evaluation included normal creatine phosphokinase, complete blood count, and complete metabolic panel. Her erythrocyte sedimentation rate was 25 mm/hr. Voltage-gated potassium channel antibodies were absent. Electrophysiological studies were performed with the patient off the phenytoin and carbamazepine. Nerve-conduction studies were normal, except for F-wave hyperexcitability recorded in the legs (Fig. 1). Needle electrode examination of the lower extremities showed increased insertional activity in most muscles, 3+ to 4+ fasciculations in all muscles tested, a complex repetitive discharge and decreased recruitment in the right vastus medialis oblique, and one nonreproducible complex repetitive discharge in the left vastus medialis oblique. Motor unit action potential morphology and recruitment were otherwise normal. Needle examination of the tongue, right arm, and paraspinals was normal.
F-wave hyperexcitability can be seen in the presence of continuous muscle activity, such as in this patient with Isaac syndrome. There is only one other case report in the literature documenting this phenomenon in Isaac syndrome,1 also known as neuromytonia. This autoimmune syndrome of peripheral nerve hyperexcitability was first described in 1961 and manifests clinically as generalized muscle twitching (because of fasciculations or myokymia), stiffness, pseudomyotonia (delayed muscle relaxation after contraction), and cramps.2,3 Some patients have muscle hypertrophy and hyperhydrosis, muscle overactivity, and, rarely, weakness.3 Antibodies to voltage-gated potassium channels are present in approximately 40% of patients with neuromyotonia. Other autoantibodies can be detected in 50% of Isaac syndrome patients, including 20% with antiacetycholine-receptor antibodies.3 Typical EMG findings include continuous single-motor-unit discharges occurring as doublets, triplets, or multiplet single-unit discharges.3 Additionally, fibrillation and fasciculation potentials are often present.3 Our patient’s clinical presentation, examination findings, and electromyographic findings are all consistent with Isaac syndrome. Also supporting the diagnosis is the patient’s symptomatic response to phenytoin and carbamazepine.4 Thus, the combination of fasciculations and/or myokymia, muscle hypertrophy, and hyperhydrosis should raise the clinician’s suspicion for Isaac syndrome, even when the symptoms are regional rather than generalized.
1. Tanosaki M, Baba M, Miura H, Matsunag M, Arimura K: Reversible F-wave hyperexcitability associated with antibodies to potassium channels in Isaac’s syndrome. Eur J Neurol 1999;6:95–8
2. Isaacs H: A syndrome of continuous muscle fiber activity. J Neurol Neurosurg Psychiatry 1961;24:319–25
3. Maddison P: Neuromyotonia. J Clin Neurophysiol 2006;117:2118–27
4. Dhand U: Isaac’s syndrome: clinical and electrophysiological response to gabapentin. Muscle Nerve 2006;34:646–50
© 2008 Lippincott Williams & Wilkins, Inc.